Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generic hyperbolicity of equilibria and periodic orbits of the parabolic equation on the circle

Authors: Romain Joly and Geneviève Raugel
Journal: Trans. Amer. Math. Soc. 362 (2010), 5189-5211
MSC (2010): Primary 35B10, 35B30, 35K57, 37D05, 37D15, 37L45; Secondary 35B40
Published electronically: May 20, 2010
MathSciNet review: 2657677
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that, for scalar reaction-diffusion equations on the circle $ S^1$, the property of hyperbolicity of all equilibria and periodic orbits is generic with respect to the non-linearity. In other words, we prove that in an appropriate functional space of non-linear terms in the equation, the set of functions, for which all equilibria and periodic orbits are hyperbolic, is a countable intersection of open dense sets. The main tools in the proof are the property of the lap number and the Sard-Smale Theorem.

References [Enhancements On Off] (What's this?)

  • 1. S. Angenent, The Morse-Smale property for a semi-linear parabolic equation, J. Differential Equations 62 (1986), pp. 427-442. MR 837763 (87e:58115)
  • 2. S. Angenent, The zero set of a solution of a parabolic equation, Journal für die Reine und Angewandte Mathematik 390 (1988), pp. 79-96. MR 953678 (89j:35015)
  • 3. S. Angenent and B. Fiedler, The dynamics of rotating waves in scalar reaction diffusion equations, Transaction of the American Mathematical Society 307 (1988), pp. 545-568. MR 940217 (89h:35158)
  • 4. A.V. Babin and M.I. Vishik, Attractors of evolution equations, Studies in Mathematics and its Applications 25 (1992), North-Holland. MR 1156492 (93d:58090)
  • 5. R.A. Bonic, Linear functional analysis, Gordon and Breach Science Publishers (1969). MR 0257686 (41:2336)
  • 6. P. Brunovský and S-N. Chow, Generic properties of stationary state solutions of reaction-diffusion equations, Journal of Differential Equations 53 (1984), pp. 1-23. MR 747403 (86a:35072)
  • 7. P. Brunovský and P. Poláčik, The Morse-Smale structure of a generic reaction-diffusion equation in higher space dimension, Journal of Differential Equations 135 (1997), pp. 129-181. MR 1434918 (98e:35091)
  • 8. P. Brunovský and G. Raugel, Genericity of the Morse-Smale property for damped wave equations, Journal of Dynamics and Differential Equations, vol 15 2 (2003), pp. 571-658. MR 2046732 (2005b:37184)
  • 9. R. Czaja and C. Rocha, Transversality in scalar reaction-diffusion equations on a circle, Journal of Differential Equations 245 (2008), pp. 692-721.
  • 10. B. Fiedler and J. Mallet-Paret, A Poincaré-Bendixson theorem for scalar reaction-diffusion equations, Arch. Rational Mech. Analysis 107 (1989), pp. 325-345. MR 1004714 (90j:35116)
  • 11. B. Fiedler, C. Rocha, Heteroclinic orbits of semilinear parabolic equations, Journal of Differential Equations 156 (1996), pp. 239-281. MR 1376067 (96k:58200)
  • 12. B. Fiedler, C. Rocha, Orbit equivalence of global attractors of semilinear parabolic differential equations, Trans. Amer. Math. Soc. 352 (2000), pp. 257-284. MR 1475682 (2000c:35129)
  • 13. B. Fiedler, C. Rocha and, M. Wolfrum, Heteroclinic orbits between rotating waves of semilinear parabolic equations on the circle, Journal of Differential Equations 201 (2004), pp. 99-138. MR 2057540 (2005f:37172)
  • 14. M. Golubitsky and V. Guillemin, Stable mapping and their singularities, Graduate Texts in Mathematics n$ ^o$14, Springer-Verlag, New York-Heidelberg (1973). MR 0341518 (49:6269)
  • 15. D. Henry, Geometric theory of semilinear parabolic equations, Lecture Notes In Math. 840 Springer-Verlag (1981). MR 610244 (83j:35084)
  • 16. D. Henry, Some infinite dimensional Morse-Smale systems defined by parabolic differential equations, J. Diff. Equat. 59 (1985), pp. 165-205. MR 804887 (86m:58080)
  • 17. D. Henry, Perturbation of the Boundary for Boundary Value Problems of Partial Differential Operators, with editorial assistance from Jack Hale and Antonio Luiz Pereira. London Mathematical Society Lecture Note Series 318. Cambridge University Press, Cambridge UK (2005). MR 2160744 (2006f:35003)
  • 18. R. Joly, Generic transversality property for a class of wave equations with variable damping, Journal de Mathématiques Pures et Appliquées 84 (2005), pp. 1015-1066. MR 2155898 (2007j:35138)
  • 19. R. Joly, Adaptation of the generic PDE's results to the notion of prevalence, J. Dynamics and Differential Equations 19 (2007), pp. 967-983. MR 2357534
  • 20. R. Joly and G. Raugel, Generic Morse-Smale property for the parabolic equation on the circle, submitted.
  • 21. J. Mallet-Paret, Generic periodic solutions of functional differential equations, J. Diff. Equations 25, (1977), pp. 163-183. MR 0442995 (56:1370)
  • 22. H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semi-linear parabolic equation, J. Fac. Sci. Univ. Tokyo Sec. IA, 29 (1982), pp. 221-227. MR 672070 (84m:35060)
  • 23. H. Matano and K.-I. Nakamura, The global attractor of semilinear parabolic equations on $ S^1$, Discrete and Continuous Dyn. Syst. 3, (1997), pp. 1-24. MR 1422536 (97g:35072)
  • 24. J. Palis and W. de Melo: Geometric Theory of Dynamical Systems, Springer-Verlag, Berlin (1982). MR 669541 (84a:58004)
  • 25. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Appl. Math. Sci. 44, Springer, New York (1983). MR 710486 (85g:47061)
  • 26. M. M. Peixoto, On an approximation theorem of Kupka and Smale, J. Diff. Equations 3 (1966), pp. 214-227. MR 0209602 (35:499)
  • 27. F. Quinn, Transversal approximation on Banach manifolds, Global Analysis (Proceedings of Symposia in Pure Mathematics 15, Berkeley, 1968) pp. 213-222, Amer. Math. Soc., Providence (1970). MR 0264713 (41:9304)
  • 28. J.C. Saut and R. Temam, Generic properties of nonlinear boundary value problems, Communications in PDE 4 (1979), pp. 293-319. MR 522714 (80i:35080)
  • 29. B. Sandstede and B. Fiedler, Dynamics of periodically forced parabolic equations on the circle, Ergodic Theory and Dynamical Systems 12 (1992), pp. 559-571. MR 1182662 (93h:35103)
  • 30. J. Smoller and A. Wasserman, Generic properties of steady state solutions, J. Diff. Equat. 52 (1984), pp. 423-438. MR 744306 (86h:35013)
  • 31. C. Sturm, Sur une classe d'équations à différences partielles, J. Math. Pures Appl. 1 (1836), pp. 373-444.
  • 32. T. J. Zelenyak, Stabilization of solutions of boundary value problems for a second order parabolic equation with one space variable, Diff. Equations 4 (1968), pp. 17-22. MR 0223758 (36:6806)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B10, 35B30, 35K57, 37D05, 37D15, 37L45, 35B40

Retrieve articles in all journals with MSC (2010): 35B10, 35B30, 35K57, 37D05, 37D15, 37L45, 35B40

Additional Information

Romain Joly
Affiliation: Institut Fourier, UMR CNRS 5582, Université de Grenoble I, B.P. 74, 38402 Saint-Martin-d’Hères, France

Geneviève Raugel
Affiliation: CNRS, Laboratoire de Mathématiques d’Orsay, Université Paris-Sud, F-91405 Orsay Cedex, France

Keywords: Hyperbolicity, genericity, periodic orbits, equilibria, Sard-Smale, lap number
Received by editor(s): May 20, 2008
Published electronically: May 20, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society